Nevada, 2012

High Wind in Nevada, March 6, 2012

March 6, 2012 · NWS LKN · 1 event in 1 county or zone

An approaching storm system brought high winds to portions of northern Nye county. Wind gusts up to 62 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

An approaching storm system brought high winds to portions of northern Nye county. Wind gusts up to 62 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 6, 9:25 AM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 6, 9:25 AM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
925 AM PST TUE MAR 6 2012

.SYNOPSIS...A SHARP CHANGE IN THE WEATHER IS IN STORE TODAY AS A COLD
FRONT WILL BRING STRONG WINDS...SNOW AND BLOWING SNOW...AND MUCH
COLDER TEMPERATURES. THE STORM WILL QUICKLY SWING THROUGH NORTHERN
NEVADA TODAY...BEFORE EXITING WHITE PINE COUNTY OVERNIGHT. WEDNESDAY WILL
BE A LITTLE ON THE COOL SIDE AND SOME SHOWERS WILL CONTINUE FOR
PARTS OF EASTERN NEVADA...HOWEVER WARMER AND DRIER WEATHER WILL
RETURN FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION UPDATE...FOR THE 18Z TAFS...POOR FLYING CONDITIONS
T0 CONTINUE AT ALL TAF SITES...ENDING FROM NW TO SE THIS AFTERNOON
THROUGH THIS EVENING. AT KWMC...-SN/BLSN EXPECTED TO HOLD THE
TERMINAL NEAR CATEGORY A MINIMUMS THROUGH 20Z BEFORE TAPERING TO
SCT -SHSN. NW WINDS WILL REMAIN STRONG WITH GUSTS NEAR 35 KTS
THROUGH 00Z. AT KEKO...EXPECT -SN/BLSN TO PRODUCE IFR/LIFR AND
CATEGORY A MINIMUMS THROUGH 21Z...WITH -SN TAPERING OFF TO -SHSN
AND VIS/CIG GRADUALLY IMPROVING 21-00Z. NW WINDS WILL GUST NEAR 35
KTS THROUGH 00Z. AT KELY...EXPECT THE SAME IFR/LIFR CONDITIONS AT
22-02Z AND INCLUDED THAT TIMEFRAME IN A TEMPO GROUP FOR THE 18Z
TAFS. AT KTPH...SCT -SHSN WILL DEVELOP BY 21Z FOR PERIODS OF
REDUCED VIS. MAIN STORY AT KTPH WILL BE VERY STRONG NW WINDS
GUSTING 50-55 KTS 21-02Z. TURNER

&&

.PREV DISCUSSION... /ISSUED AT 725 AM /

SYNOPSIS...A SHARP CHANGE IN THE WEATHER IS IN STORE TODAY AS A COLD
FRONT WILL BRING STRONG WINDS...SNOW AND BLOWING SNOW...AND MUCH
COLDER TEMPERATURES. THE STORM WILL QUICKLY SWING THROUGH NORTHERN
NEVADA TODAY...BEFORE EXITING WHITE PINE COUNTY OVERNIGHT. WEDNESDAY WILL
BE A LITTLE ON THE COOL SIDE AND SOME SHOWERS WILL CONTINUE FOR
PARTS OF EASTERN NEVADA...HOWEVER WARMER AND DRIER WEATHER WILL
RETURN FOR THE REMAINDER OF THE WEEK.

AVIATION UPDATE...UPDATED KEKO TAF TO INCLUDE A TEMPO GROUP FOR
SN/BLSN 16-20Z. A MIX OF -SHRA AND -SHSN WILL QUICKLY CHANGE TO
ALL SNOW AT KEKO BY 17Z AS STRONG COLD FRONT PASSES. INITIALLY WET
RUNWAYS WILL QUICKLY BECOME SNOW/ICE COVERED AS MELTED SNOW
REFREEZES IN MUCH COLDER AIR BY MIDMORNING. EXPECT KEKO TO REACH
CATEGORY A /AIRFIELD MINIMUMS/ OF 600 FEET/1SM BOTH FOR CIG/VIS
SOON AFTER COLD FRONT PASSES. FLIGHT CONDITIONS WILL REMAIN VERY
POOR THROUGH ABOUT 21Z BEFORE SN WILL BECOME MORE SHOWERY AND
CIG/VIS IMPROVE. TURNER

PREV DISCUSSION... /ISSUED AT 325 AM /

SYNOPSIS...A SHARP CHANGE IN THE WEATHER IS IN STORE TODAY AS A COLD
FRONT WILL BRING STRONG WINDS...SNOW AND BLOWING SNOW...AND MUCH
COLDER TEMPERATURES. THE STORM WILL QUICKLY SWING THROUGH NORTHERN
NEVADA TODAY...BEFORE EXITING WHITE PINE COUNTY OVERNIGHT. WEDNESDAY WILL
BE A LITTLE ON THE COOL SIDE AND SOME SHOWERS WILL CONTINUE FOR
PARTS OF EASTERN NEVADA...HOWEVER WARMER AND DRIER WEATHER WILL
RETURN FOR THE REMAINDER OF THE WEEK.

SHORT TERM...TUESDAY THROUGH THURSDAY. WELL ADVERTISED SURFACE
COLD FRONT IS CURRENTLY PUSHING INTO NORTHERN HUMBOLDT COUNTY AT
THIS HOUR. TEMP DROPS BEHIND THE FRONT HAVE BEEN IMPRESSIVE WITH
UP TO 15 DEGREES IN ONE HOUR BEING REPORTED. FORECAST OVERALL
LOOKS TO BE ON TRACK...JUST TWEAKED TODAY'S GRIDS A LITTLE. STILL
LOOKING LIGHT THE HEAVIEST SNOW WILL FALL ACROSS THE
WILDHORSE/JARBIDGE MOUNTAINS REGION THIS MORNING...WITH THE
HEAVIEST SNOW SHIFTING TO WHITE PINE COUNTY THIS AFTERNOON. FEEL
THE BIGGEST HAZARDS TODAY WILL BE THE POSSIBILITY OF A "FLASH
FREEZE" AS ROAD TEMPS ARE CURRENTLY IN THE 40S THIS MORNING. SNOW
WILL INITIALLY MELT ON THE ROADS...BUT TEMPS WILL QUICKLY DROP
BELOW FREEZING CAUSING ROADS TO BECOME ICY. IN ADDITION THERE WILL
BE VERY STRONG WINDS WITH GUSTS UP TO 55 MPH...CAUSING BLOWING AND
DRIFTING OF SNOW ON THE ICY ROADS. THIS WILL ALL LEAD TO SOME HAZARDOUS
DRIVING CONDITIONS TODAY...ESPECIALLY ABOVE 6K FEET.

THE SECOND ISSUE WILL BE THE HIGH WINDS AND BLOWING DUST...NOT TO
MENTION THE POSSIBILITY OF A FEW LIGHTNING STRIKES ACROSS NORTHERN
NYE THIS AFTERNOON. ALL GUIDANCE IS STILL SHOWING A 992 MB SURFACE
LOW OVER CEDER CITY BY LATE AFTERNOON...WITH A 25 MB MSLP GRADIENT
OVER THE CWA TODAY. THIS IS VERY ANOMALOUS ON THE ORDER OF -3 TO 4
STANDARD DEVIATIONS...THUS HIGH WINDS ARE VERY LIKELY ACROSS
NORTHERN NYE TODAY WITH GUSTS UP TO 65 MPH BE LATE AFTERNOON INTO
THE NIGHT.

SURFACE LOW SLOWLY PULLS OFF TO THE EAST TONIGHT...ALLOWING SNOW
TO CONTINUE ACROSS EASTERN WHITE PINE COUNTY BEFORE ENDING EARLY
WEDNESDAY MORNING. OVERALL AMOUNTS UP TO A FOOT COULD BE POSSIBLE
EAST OF ELY OVER CONNORS AND SACRAMENTO PASSES.

COLD AND BLUSTERY DAY ON WEDNESDAY WITH MOSTLY CLEAR SKIES AS COLD
NORTHERLY FLOW CONTINUES OVER THE AREA. WILL BE A COLD NIGHT
WEDNESDAY NIGHT...BEFORE TEMPS QUICKLY REBOUND BY THURSDAY...AS
500MB RIDGING BUILDS INTO THE AREA AND INCREASES TEMPS BACK
TOWARDS SEASONABLE NORMS.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY. MODELS IN GOOD AGREEMENT
THROUGH THE PERIOD. THE PERIOD BEGINS WITH A STRONG UPPER RIDGE OVER
THE REGION FOR DRY WEATHER AND MILD TEMPS...WITH HIGHS IN THE MID
50S TO THE MID 60S. BY THE WEEKEND UPPER RIDGE GETS PUSHED EAST AS A
SERIES OF SHORT WAVES MOVE ACROSS THE PACIFIC NORTHWEST. CONDITIONS
WILL REMAIN DRY BUT WILL SEE INCREASING CLOUDS...MAINLY ACROSS
NORTHWEST NEVADA...ALONG WITH A LITTLE COOLING. FLOW ALOFT TURNS TO
THE SOUTHWEST ON MONDAY AS LARGE UPPER TROUGH DIGS SOUTHWARD OFF THE
COAST.

AVIATION...STRONG COLD FRONT WILL PUSH SOUTHEASTWARD ACROSS THE
REGION TODAY. COLD FRONT WILL PUSH THROUGH THE KWMC TERMINAL 14-15Z
THEN INTO KEKO AROUND 18Z...KTPH 20Z...AND KELY 22Z. EXPECT A 1-2
HOUR WINDOW OF IFR OR LOWER CONDITIONS ALONG AND BEHIND THE FRONT IN
SNOW SHOWERS. IN ADDITION STRONG WINDS BEHIND THE COLD FRONT WILL
GUST UP TO 55 MPH.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR NORTHERN
ELKO COUNTY.

WINTER WEATHER ADVISORY UNTIL NOON PST TODAY FOR HUMBOLDT
COUNTY.

WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR EXTREME
EASTERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH CENTRAL
ELKO COUNTY.

WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY FOR WHITE PINE
COUNTY.

HIGH WIND WARNING UNTIL 4 AM PST WEDNESDAY FOR NORTHERN NYE
COUNTY.

&&

99/99
Hazardous weather outlook, Mar 6, 2:57 AM PST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
257 AM PST TUE MAR 6 2012

NVZ013-071100-
NORTHERN NYE COUNTY-
257 AM PST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEVADA.

.DAY ONE...TODAY.

A HIGH WIND WATCH HAS BEEN POSTED FOR TODAY. A STRONG COLD FRONT AND
DEVELOPING AREA OF LOW PRESSURE WILL IMPACT NORTHERN NYE COUNTY
WITH LIGHT SNOWFALL AND STRONG WINDS. WINDS WILL BEGIN TO INCREASE
OUT OF THE WEST THIS MORNING...BEFORE SHIFTING TO THE
NORTHWEST AND BECOMING STRONG BY THIS AFTERNOON BEHIND THE COLD
FRONT. WIND GUSTS COULD REACH UP TO 65 MPH...WITH THE STRONGEST
WINDS EXPECTED ACROSS THE HIGHER PASSES AND AROUND TONOPAH. IN
ADDITION LIGHT SNOWFALL WILL COMBINE WITH THE WINDS TO CREATE
BLOWING SNOW AND LIMITED VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS WILL REMAIN WINDY INTO WEDNESDAY MORNING AT 20 TO 30 MPH
WITH GUSTS UP TO 40 MPH...BEFORE DIMINISHING DURING THE EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030>034-036-037-071100-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
257 AM PST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TODAY.

A STRONG COLD FRONT AND DEVELOPING AREA OF LOW PRESSURE WILL BRING
GUSTY WINDS AND SNOW TO NORTHERN AND CENTRAL NEVADA TODAY.

A SURFACE COLD FRONT IS PUSHING INTO HUMBOLDT AND ELKO COUNTIES
THIS MORNING. A BRIEF PERIOD OF MODERATE SNOW WILL QUICKLY SPREAD
ACROSS NORTHERN NEVADA THIS MORNING...BEFORE PUSHING INTO CENTRAL
NEVADA BY MIDDAY. TEMPERATURES ARE EXPECTED TO RAPIDLY
DROP BELOW FREEZING BEHIND THE COLD FRONT...CAUSING WET ROADS TO
QUICKLY FREEZE. IN ADDITION WINDS WILL INCREASE OUT OF THE NORTH
BEHIND THE FRONT CAUSING BLOWING SNOW AND REDUCED VISIBILITIES.
MOTORISTS ARE URGED TO USE CAUTION IF TRAVELING THIS
MORNING...ESPECIALLY OVER THE HIGHER PASSES AS ROADS CONDITIONS
WILL RAPIDLY DETERIORATE. SNOW WILL END FROM NORTHWEST TO
SOUTHEAST TODAY WITH 1 TO 4 INCHES IN THE VALLEYS AND 3 TO 7
INCHES IN THE MOUNTAINS...LOCALLY HIGHER AMOUNTS WILL OCCUR ACROSS
NORTHERN ELKO COUNTY. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ035-071100-
WHITE PINE COUNTY-
257 AM PST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA.

.DAY ONE...TODAY.

A STRONG COLD FRONT AND DEVELOPING AREA OF LOW PRESSURE WILL BRING
GUSTY WINDS AND SNOW TO WHITE PINE COUNTY TODAY THROUGH EARLY
WEDNESDAY MORNING. A WINTER STORM WATCH HAS BEEN ISSUED.

THIS AFTERNOON A RAPIDLY DEEPENING AREA OF LOW PRESSURE WILL
DEVELOP OVER SOUTHWESTERN UTAH...SPREADING SNOW AND GUSTY WINDS
ACROSS THE COUNTY. SNOW IS EXPECTED TO INCREASE IN INTENSITY
TUESDAY AFTERNOON AND LAST THROUGH MOST OF THE NIGHT. THE HEAVIEST
SNOWFALL IS EXPECTED FROM ELY EASTWARD TO THE UTAH BORDER WHERE
4 TO 7 INCHES IN THE VALLEYS AND 7 TO 12 INCHES IN THE
MOUNTAINS...INCLUDING GREAT BASIN NATIONAL PARK. SNOW IS EXPECTED
TO TAPER OFF EARLY WEDNESDAY MORNING. MOTORISTS ARE URGED TO USE
CAUTION IF TRAVELING ON TUESDAY...ESPECIALLY OVER THE HIGHER
PASSES AS ROADS COULD BECOME HAZARDOUS.

.DAYS TWO THROUGH SEVEN...WEDNESAY THROUGH MONDAY.

SNOW WILL TAPER OFF DURING THE EARLY MORNING HOURS ON
WEDNESDAY...WITH PARTIAL CLEARING BY THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Nye

When
March 6, 11:00 AM PST to 4:00 PM PST
Where
Northern Nye forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

A wind gust to 62 mph was reported by the Quima Peak RAWS, a gust to 59 mph was recorded at the Warm Springs Summit mesonet site, and a gust to 58 mph was reported at the Tonopah Airport ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362166.